Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 113, NWS Norman, OK

April 15, 2015Ellis County, Harper County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 15, 2015, 8:01 PM CDT for Ellis County, Harper County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2015, 8:01 PM CDT (01:01 UTC)
Expired
Apr 15, 2015, 8:45 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, OK, Harper County, OK

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WUUS54 KOUN 160101
SVROUN
OKC045-059-160145-
/O.NEW.KOUN.SV.W.0113.150416T0101Z-150416T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT WED APR 15 2015

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HARPER COUNTY IN NORTHWESTERN OKLAHOMA...
  NORTHWESTERN ELLIS COUNTY IN NORTHWESTERN OKLAHOMA...

* UNTIL 845 PM CDT

* AT 800 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOLLETT...
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAVERNE...FARGO...MAY AND CATESBY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3666 10000 3679 9974 3679 9973 3676 9972
      3636 9962 3638 10000
TIME...MOT...LOC 0100Z 252DEG 28KT 3647 10010 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE
2 follow-up statements
380 
WWUS54 KOUN 160134
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CDT WED APR 15 2015

OKC045-059-160145-
/O.CON.KOUN.SV.W.0113.000000T0000Z-150416T0145Z/
HARPER OK-ELLIS OK-
834 PM CDT WED APR 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN HARPER AND NORTHWESTERN ELLIS COUNTIES...

AT 833 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF MAY...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MAY AND CATESBY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3666 10000 3674 9977 3675 9974 3676 9972
      3647 9966 3640 10000
TIME...MOT...LOC 0133Z 260DEG 23KT 3657 9990 

HAIL...<.75IN
WIND...60MPH
 
$$

MAHALE
214 
WWUS54 KOUN 160141
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT WED APR 15 2015

OKC045-059-160150-
/O.EXP.KOUN.SV.W.0113.000000T0000Z-150416T0145Z/
HARPER OK-ELLIS OK-
841 PM CDT WED APR 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARPER AND
NORTHWESTERN ELLIS COUNTIES WILL EXPIRE AT 845 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3666 10000 3674 9977 3675 9974 3676 9972
      3647 9966 3640 10000
TIME...MOT...LOC 0140Z 252DEG 28KT 3657 9990 

$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:31 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 15, 6:31 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT WED APR 15 2015

.AVIATION...
00Z TAFS...VFR CONDITIONS SHOULD PREVAIL AT MOST TERMINALS
THROUGH AT LEAST 06Z TO 08Z THURS. A CLUSTER OF SHRA/TSRA MAY MOVE
INTO PARTS OF FAR WESTERN OK THIS EVENING/OVERNIGHT...AFFECTING
MAINLY KGAG/KWWR...AND WILL INCLUDE VCTS IN FIRST FEW HOURS OF
TAF...THOUGH CONFIDENCE IS LOW IN COVERAGE/INTENSITY AS STORMS
WEAKEN FURTHER EAST. AS LOW LEVELS COOL AND MOISTURE INCREASES
FROM 08Z TO 12Z THURS...WIDESPREAD MVFR/IFR CIGS/VSBYS LOOK
PROBABLE AT ALL TERMINALS BUT KGAG/KWWR. BRIEF DENSE FOG/LIFR CIGS
MAY OCCUR...ESPECIALLY FROM KCSM/KHBR SOUTH TO KLAW/KSPS...AND
WILL INCLUDE TEMPO GROUPS. VFR CONDITIONS SHOULD RESUME BY 18Z
THURS...WITH SCT TSRA DEVELOPING OVER WESTERN OK AND MOVING EAST
DURING THE AFTERNOON/EVENING HOURS.

&&

.PREV DISCUSSION... /ISSUED 357 PM CDT WED APR 15 2015/

DISCUSSION...
PRIMARY FORECAST CONCERN IS PRECIPITATION CHANCES... THUNDERSTORMS
AND RAIN... BEGINNING LATE TONIGHT AND PERSISTING THROUGH THE
WEEKEND. PRIMARY FOCUS FOR THIS FORECAST WAS PLACED IN THE SHORT
TERM... TONIGHT THROUGH FRIDAY NIGHT.

FOR THIS AFTN/EVENING... SCT/BKN LOW LEVEL STRATOCU WILL CONTINUE TO
LINGER... BUT SLOWLY CLEAR TO THE EAST AS A WEAK SHORT WAVE TROUGH
CONTINUES TO LIFT E/NE INTO THE OZARKS. OVERNIGHT... SOME PATCHY FOG
MAY DEVELOP FROM WRN N TX INTO SWRN/CENTRAL OK. SIMILAR TO LAST
NIGHT/THIS AM... MOST SHORT RANGE GUIDANCE SUGGESTS STRATUS
DEVELOPMENT... BUT PATCHY FOG... POTENTIALLY DENSE MAY DEVELOP IN
PLACES ACROSS SW OK EARLY AM THU AND PERSIST A FEW HOURS AFTER
SUNRISE.

OBSERVING WV... OUR NEXT H500 TROUGH CONTINUES TO LOITER OVER UTAH
THIS AFTERNOON. GUIDANCE REMAINS IN RELATIVE AGREEMENT... BUT AS
ALWAYS... THE DEVILS IN THE DETAILS AND THE CURRENT FLY IN THE
OINTMENT IS THE PROGRESSION OF THE DRY LINE BOTH TMRW AFTN AND MORE
IMPORTANTLY FRI AFTN... THIS SMALL DETAIL HAS QUITE A BIT OF
INFLUENCE OVER OUR SHOWER AND THUNDERSTORM CHANCES EACH DAY.

FOCUSING ON THURSDAY AT THE MOMENT... PRECIP CHANCES WILL RETURN
EARLY THU MORNING ACROSS FAR WRN OK... WITH ANY INITIAL DEVELOPMENT
OVERNIGHT ACROSS THE PANHANDLES. SO FAR... PREFER THE NAM
SOLUTION... WITH SCATTERED STORMS INITIALLY AND MORE TOWARD DAYBREAK
IN THE PANHANDLES AND MORE SCATTERED WARM SECTOR SHOWER/THUNDER
DEVELOPMENT ACROSS OK AND WRN N TX THROUGH THE DAY AS THE TROUGH
SLOWLY SETTLES OVER THE FOUR CORNERS REGION BY EARLY AFTN. ANY
DEVELOPMENT WILL LIKELY STRUGGLE AS CONCERNS REMAIN OVER HOW MUCH
MOISTURE RETURN WE CAN GET GIVEN AND THE POTENTIAL LACK OF DAY TIME
BL MIXING AND HEATING... DUE TO LIKELY CLOUD COVER. CURRENTLY... THE
TROUGH HAS REMAINED POSITIVELY TILTED... AND GIVEN THE PARENT FLOW
ALOFT... THE NAM APPEARS TO HAVE THE EDGE WITH THE CURRENT SET UP...
RESULTING IN THE DRY LINE LAGGING OVER THE WRN PANHANDLES TMRW.
TYPICALLY... GUIDANCE IS TOO AGGRESSIVE WITH THE DRY LINE WHEN
DEALING WITH LAGGING TROUGHS OF THIS NATURE... SO THE NAM MAY BE ON
TO SOMETHING.

AS FOR SEVERE WEATHER TMRW... THE CHANCE WILL BE BEST ACROSS SW
OK/WRN N TX... WHERE THE DRY LINE HAS THE BEST SHOT AT PUSHING INTO
THE REGION. IF WE CAN GET SOME CLEARING... INSTABILITY AND DEEP
LAYER SHEAR WOULD SUPPORT LARGE HAIL. ANY TORNADO HAZARD WILL LIKELY
DEVELOP LATER IN THE EVENING AND MORE IN THE TX PANHANDLE WITH
STORMS THAT REMAIN ROOTED TO THE DRYLINE AND GAIN SUPPORT FROM THE
DEVELOPING LLJ.

FOR FRIDAY... THE SAME CONCERNS EXIST... THE GFS IS LIKELY BEING TOO
AGGRESSIVE WITH THE DRY LINE... SURGING IT INTO WRN OK. THE ECMWF IS
LESS AGGRESSIVE... BUT STILL SEEMS OVER DONE CONSIDERING THE RECENT
PAST... SO THE NAM MAY BE MORE IN THE BALL PARK... AT LEAST IN TERMS
OF THE DRY LINE FOR FRIDAY... STALLING IT IN THE CENTRAL PANHANDLES.
AGAIN... GUIDANCE MAY BE OVER DOING IT ON PRECIP AMOUNTS GIVEN THE
NATURE OF THE SYSTEM... AND WITH THE POTENTIAL LACK OF FORCING FROM
THE DRY LINE IN WRN OK AND WRN N TX FRI... WE WILL BE RELYING MORE
ON ISENTROPIC ASCENT WITHIN THE WARM SECTOR FOR PRECIP. THIS COUPLED
WITH LIKELY PERSISTENT CLOUD COVER... INSTABILITY MAY BE A TAD OVER
DONE AND TEMPS WILL STAY DOWN. CURRENT THINKING WOULD BE FOR
SCATTERED SHOWERS AND THUNDER ON FRIDAY DURING THE DAY.

RAINFALL TOTALS THU AND FRI WILL FALL ON HOW MUCH MOISTURE WILL BE
DRAWN AHEAD OF THE SYSTEM INTO THE PLAINS. WITH THE CURRENT TRACK OF
THE LOW... FRI WOULD BE THE BETTER DAY THAN THU... BUT GIVEN THE
PAST SYSTEM... THE THOUGHT OF ANY WIDESPREAD RAINFALL IS LESS...
WITH SCATTERED RAIN AND THUNDER MORE LIKELY... AND TRIED TO TREND
PRECIP AMOUNTS IN THAT DIRECTION.

PRIMARILY... PRECIP CHANCES WILL DIMINISH INTO SATURDAY... BUT
REMAIN POSSIBLE THROUGH EARLY SUNDAY. RAIN CHANCES WILL RETURN EARLY
NEXT WEEK AS ANOTHER... ALBEIT... WEAKER SHORT WAVE MOVES INTO THE
SRN PLAINS.

JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  77  59  74 /  10  30  60  60
HOBART OK         56  75  57  74 /  20  50  60  50
WICHITA FALLS TX  58  76  59  76 /  10  50  60  50
GAGE OK           54  74  53  72 /  30  70  70  50
PONCA CITY OK     55  77  58  74 /  10  30  60  60
DURANT OK         55  78  61  77 /   0  40  50  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/84
Hazardous weather outlook, Apr 15, 12:00 PM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED APR 15 2015

OKZ004>048-050>052-TXZ083>090-161000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT WED APR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS FAR WESTERN OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS.
ALTHOUGH NO ORGANIZED SEVERE STORMS ARE EXPECTED...STRONG
WIND GUSTS...HAIL UP TO ONE-INCH IN DIAMETER...AND VERY HEAVY
RAIN WILL BE POSSIBLE WITH ANY STORM THAT MOVES IN FROM THE
PANHANDLES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE THUNDERSTORMS OVER THE WESTERN-THIRD
OF OKLAHOMA AND MOST OF WESTERN NORTH TEXAS THURSDAY AFTERNOON
AND EVENING. DAMAGING WIND AND HAIL WILL BE THE PRIMARY CONCERNS
BUT A FEW TORNADOES COULD ALSO OCCUR.

THUNDERSTORMS CHANCES WILL CONTINUE FRIDAY THROUGH SUNDAY WITH
STRONG TO SEVERE STORMS POSSIBLE. RAIN TOTALS COULD START ADDING
UP BY SUNDAY AND CREATE ELEVATED RIVER LEVELS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Apr 15, 7:53 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
753 PM CDT WED APR 15 2015

OKZ004-009-160115-
HARPER OK-ELLIS OK-
753 PM CDT WED APR 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARPER AND
NORTHWESTERN ELLIS COUNTIES UNTIL 815 PM CDT...

AT 750 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOLLETT...
MOVING NORTHEAST AT 30 MPH. IF THE STORM MAINTAINS ITS STRENGTH...A
SEVERE THUNDERSTORM WARNING MAY BECOME NECESSARY.

HAZARDS INCLUDE...
POTENTIALLY SEVERE HAIL...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...

LOCATIONS IMPACTED INCLUDE...
CATESBY.

LAT...LON 3670 10001 3673 9995 3644 9980 3641 10000
TIME...MOT...LOC 0050Z 245DEG 24KT 3646 10017

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:53 PM CDTSpecial Weather StatementOUNHarper22 min
Apr 16, 4:11 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman49 min
Apr 16, 4:24 PM CDTSpecial Weather StatementOUNWoods51 min
Apr 16, 4:32 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods, Woodward43 min
Apr 16, 4:39 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman51 min
Apr 16, 5:08 PM CDTSevere Thunderstorm WarningOUNWoods52 min
Apr 16, 5:11 PM CDTSpecial Weather StatementOUNTillman49 min
Apr 16, 5:33 PM CDTSpecial Weather StatementOUNRoger Mills27 min
Apr 16, 5:47 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward43 min
Apr 16, 6:04 PM CDTSpecial Weather StatementOUNRoger Mills41 min
Apr 16, 6:09 PM CDTAreal Flood AdvisoryOUNWoods, Woodward3 hr
Apr 16, 6:18 PM CDTSpecial Weather StatementOUNBeckham27 min
Apr 16, 6:22 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward68 min
Apr 16, 6:25 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Roger Mills50 min
Apr 16, 6:26 PM CDTSpecial Weather StatementOUNHarmon34 min
Apr 16, 6:31 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon44 min
Apr 16, 6:35 PM CDTSpecial Weather StatementOUNRoger Mills40 min
Apr 16, 6:38 PM CDTSpecial Weather StatementOUNHarper37 min
Apr 16, 6:42 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills63 min
Apr 16, 6:48 PM CDTTornado WarningOUNRoger Mills42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.